A 22-year-old male patient is started on sertraline 50 mg p.o. daily after presenting with a major depressive episode
Sertraline (Zoloft) is a selective serotonin reuptake inhibitor (SSRI) used to treat the symptoms of depression. The onset of sertraline can be delayed for up to 3 to 4 weeks, so it is important to check in regularly with your doctor if new symptoms occur. One of the common side effects of sertraline is agitation or activation that may be reported as depressed mood, irritability, restlessness, or overstimulation. While activating symptoms should not be mistaken for a manic episode, they may suggest borderline personality disorder or bipolar disorder. Some patients report being short-tempered and having difficulty concentrating after beginning treatment with sertraline, but these side effects are usually mild and diminished over time.
The nurse practitioner (NP) continues to develop a therapeutic relationship with Jack and determines that Jackie is experiencing a hypomanic state. The patient does not yet recognize that mental illness may be presenting itself. This can be a difficult time for the young man because he holds himself to high standards and has negative beliefs about his illness, which is often untreated in early onset. The NP offers education and reassurance regarding the new treatment options and discusses specific steps to help prevent this situation from recurring.
At this point you?ve been on the medication for over a month and displayed no mania or hypomania. It is possible that your concerns stem from the fact that your antidepressant hasn?t started working yet and you?re still depressed. Being agitated and snapping at people are signs of depression, not bipolar disorder. I will re-evaluate with you after you have had the medication for a little longer to see if it is helping with your depression.
Sertraline (Zoloft) is in a class of medications called selective serotonin reuptake inhibitors (SSRI). Sertraline has an affinity for the serotonin transporter, and it inhibits the reuptake of active 5-HT. By inhibiting the 5-HT reuptake, this drug allows most of the serotonin to remain active in the synapse. This increases serotonergic transmission and enhances serotonergic function throughout various cortical and subcortical regions. Studies have shown that sertraline is effective across a range of psychiatric disorders including depression, obsessive-compulsive disorder (OCD), panic disorders, social phobia and multiple personality disorder.
A recent review of the scientific literature revealed mixed findings regarding the possible association between bupropion and psychosis or suicidal ideation and behavior in patients much like yourself. Physical symptoms, such as these you experienced, are more common among patients on antidepressants than patients taking placebo, but they are not common enough to be considered an expected side effect. The physical symptoms you reported should begin to subside within a few weeks. The feelings of anger and agitation, however, can continue for months. If these feelings continue or intensify, let us know and we will switch you to another medication suitable for your needs.
Mania is an extremely uncommon presentation of sertraline. The fact that you are having these psychiatric side effects raises the likelihood that you have bipolar disorder or even a pre-existing subtype of bipolar disorder other than bipolar I. That would make it more appropriate for you to start lithium with this dose of sertraline.
Nursingsolved.com uses a review and problem-based learning environment that would be at home in any top-tier medical school. Our unique approach provides extensive coverage of the most frequently tested topics on step 1, 2, 3 and NCLEX exams, including:
nursesolved.com is a new media company that provides expert review of medication, procedures and pathophysiology to registered nurses (RNs). Started in 2013 by a team of experienced RNs, the website works to improve the quality of care provided by registered nurses (RNs), with an overall aim to s
A 22-year-old male patient is started on sertraline 50 mg p.o. daily after presenting with a major depressive episode. After tolerating without difficulty for 2 weeks, his dose is increased to 100 mg p.o. daily. Approximately 4 weeks later he reports an unusual set of new symptoms for the last week and a half. He says he feels ?amped up? and just very generally agitated and nervous. He was short-tempered at work and home and was snapping at people for no good reason. He also reports difficulty concentrating at work. Last week he expressed disproportionate anger at his work and his boss told him that he was bipolar and should be put on medication. The PMHNP discusses with the patient that: